• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Sat, 22.06.24

Search results


July 2014
Ori Toker MD, Ariella Tvito MD, Jacob M. Rowe MD, Jacob Ashkenazi MD, Chezi Ganzel MD, Yuval Tal MD and Meir Shalit MD
October 2005
A. Markel
 Hyperuricemia is present in approximately 5% of the population, the vast majority of whom are asymptomatic and at no clinical risk. Complications, including renal calculi, uric acid nephropathy and gout, occur in a small proportion of patients. Allopurinol, an analog of hypoxanthine, has been widely used in clinical practice for over 30 years for the treatment of hyperuricemia and gout. Two percent of patients taking this medication develop a mild exanthema. A syndrome characterized by exfoliative dermatitis, hepatitis, interstitial nephritis and eosinophilia has been previously described. Termed allopurinol hypersensitivity syndrome, its etiology is related to the accumulation of one of the allopurinol metabolites, oxypurinol; clearance of oxypurinol is decreased in the setting of renal insufficiency and the use of thiazide diuretics. The term DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms) was recently introduced to describe a disorder associated with various drugs or viral infections and characterized by similar features. The pathophysiology of allopurinol-induced hypersensitivity, clinical presentation and treatment are reviewed.

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel